Alert archive / Maine / Small Craft Advisories in 2021

Small Craft Advisory 25, NWS Caribou, ME

March 19, 2021

NWS Caribou, ME issued this small craft advisory at Mar 19, 2021, 2:53 PM EDT. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Mar 19, 2021, 2:53 PM EDT (18:53 UTC)
Expired
Mar 20, 2021, 1:45 AM EDT
In force
11 hr
Issued by
NWS Caribou, ME

The text

As transmitted.

315 
WHUS71 KCAR 191853
MWWCAR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Caribou ME
253 PM EDT Fri Mar 19 2021

ANZ050>052-200300-
/O.CAN.KCAR.GL.W.0015.000000T0000Z-210320T0000Z/
/O.NEW.KCAR.SC.Y.0025.210319T1853Z-210320T0600Z/
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out
25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
253 PM EDT Fri Mar 19 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 2 AM EDT SATURDAY...
...GALE WARNING IS CANCELLED...

* WHAT...North winds 15 to 25 kt with a few gusts up to 35 kt and
  seas 4 to 7 feet.

* WHERE...Coastal Waters from Eastport, ME to Schoodic Point, ME 
  out 25 NM, Coastal Waters from Schoodic Point, ME to 
  Stonington, ME out 25 NM and Intra Coastal Waters from 
  Schoodic Point, ME to Stonington, ME.

* WHEN...Until 2 AM EDT Saturday.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

AS
2 follow-up statements
731 
WHUS71 KCAR 200213
MWWCAR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Caribou ME
1013 PM EDT Fri Mar 19 2021

ANZ050>052-200600-
/O.CON.KCAR.SC.Y.0025.000000T0000Z-210320T0600Z/
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out
25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
1013 PM EDT Fri Mar 19 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 AM EDT
SATURDAY...

* WHAT...North winds 15 to 25 kt with a few gusts up to 30 kt and
  seas 4 to 7 feet.

* WHERE...Coastal Waters from Eastport, ME to Schoodic Point, ME 
  out 25 NM, Coastal Waters from Schoodic Point, ME to 
  Stonington, ME out 25 NM and Intra Coastal Waters from 
  Schoodic Point, ME to Stonington, ME.

* WHEN...Until 2 AM EDT Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
291 
WHUS71 KCAR 200545
MWWCAR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Caribou ME
145 AM EDT Sat Mar 20 2021

ANZ050>052-200645-
/O.CAN.KCAR.SC.Y.0025.000000T0000Z-210320T0600Z/
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out
25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
145 AM EDT Sat Mar 20 2021

...SMALL CRAFT ADVISORY IS CANCELLED...

Winds have fallen below Small Craft Advisory levels. Winds will 
be shifting to the west at 10-20kts. Seas are subsiding to between
2 and 4 feet this morning.

$$

Sinko

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this small craft advisory went out at Mar 19, 12:24 PM EDT, 2 hours 29 minutes earlier.

Area forecast discussion, Mar 19, 12:24 PM EDT, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
1224 PM EDT Fri Mar 19 2021

.SYNOPSIS...
High pressure to the west of the region will build toward the
area this weekend. The high will settle just south of Maine on
Monday and Tuesday of next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
12:25 PM Update: Clear skies persist across our forecast area,
as seen on satellite. Winds remain gusty as well. The previous
forecast remains on track, with only minor adjustments made to
temperatures and sky grids based on current observations.

Previous discussion:
A broad surface ridge extends from western Quebec to the central
Plains early this morning.  The ridge slowly moves south and east
and by 12Z Saturday will cover the Midwest east into western New
England. A very weak and moisture starved disturbance will approach
from the northwest later tonight with perhaps some high clouds.

Dry and cold today with a gusty northwest wind. It will very likely
be the coldest day the remainder of the winter 2020-2021 season.
Highs will range from the low to mid 20s in the Saint John Valley
and closer to freezing in Bangor and along the coast. Did tweak up
the high temps a couple of degrees in the north as the air mass
aloft from 925-850H already starts moderating by late this morning
and there will be a good deal of strong mid March sun. Wind chills
will remain below zero in most spots north of the Baxter State Park
this morning. Any early morning clouds along the coast will give way
to sunshine with a sunny day expected across the remainder of the
FA. Clear and cold tonight with some late night high clouds possible
north. Lows will be in the single digits north and teens south. A
few of the normal cold spots in the broad NW valley could drop a bit
below zero as a strong low level inversion forms ahead of a big warm
(more on that below).

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY/...
Saturday starts out with some clouds across the north as an
increased 850-500mb RH layer is in place on the northwest flow
aloft. South & east of the Longfellow Mtns we can expect
gorgeous sunshine in the Bangor region to the Downeast coast.
These clouds across the north will dry up late afternoon with
the ridge axis pushing closer towards us. Temps rebound quickly
to end up 5-10 degrees above average. Highs will be in the mid
to upper 40s from Dover Foxcroft to Bangor to Interior Downeast.
Along the coast we can expect slightly cooler temps given the
colder Gulf of Maine waters from a sea breeze. Across the North
generally low to mid 40s. Mid & Upper level RH values dry up
very quickly into Sat night with temps falling back into the
20s areawide.

By Sunday morning surface high pressure anchors itself over
Southern New England coastline with decent 500mb ridging on top
of a escaping upper low to the south. 850-500mb RH values drop
below 25 percent which gives us a very sunny day and with
925-850mb temps well above zero C we can expect surface temps in
the 50s. Mid to Upper 50s for Interior Downeast to Bangor into
the Northern Highlands. Cooler at the coast due to the daily sea
breeze with upper 40s to low 50s and also low 50s across
northern zones.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
Sun night GFS model suggesting some weakness in the ridging at
500mb with perhaps a weak open wave passing to our south. This
may increase some cloud cover towards Mon AM but not entirely
confident in this so opted to throw that out. Temps Sun Night
will fall back below freezing which continues our decent trend
of good maple sap production from the trees.

Mon will be a mainly sunny day with high pressure in place and
light S-Sw winds. It will be a pretty dry day with RH values
falling into the 30-40% range from Bangor northward. Along the
Downeast coast expect the sea breeze to influence temps & dew
points. Highs will range in the mid to upper 50s almost all
locations except along the Downeast coast where highs will be
upper 40s to low 50s. Fire weather may become a concern in
locations where there is no snowpack and relatively dry RH
values. Now, thankfully winds wont be entirely strong but S
winds will be between 10 and 15mph at times. (See Fire Wx
Section below)

Mon Night into Tue is interesting with the 00z Euro bringing a
coastal low up into southern New England and then out south of
the Gulf of Maine. GFS ops runs showing same low but a much
stronger sfc high pressure shunting it out to sea. Since, the
Euro ops run seems to be an outlier based on both models members
opted to keep the area dry. The weak open 500mb shortwave will
pass over the Gulf of Maine which may advect a little moisture
into the area so expect a partly cloudy Mon night into Tue.
Highs Tuesday once again in the mid to upper 50s except along
the Downeast coast due to the sea breeze.

Wed a storm system will be tracking into the Northern Great
Lakes with a warm or occluded front lifting into western New
England. High pressure will be departing into the maritimes
which will shift the winds to a E-SE direction increasing
moisture aloft so expect more cloud cover. Temps will remain
well above average in the upper 40s to mid 50s. Beyond into next
weekend looks to be unsettled with multiple weather systems
possibly affecting the area.

&&

.AVIATION /16Z FRIDAY THROUGH TUESDAY/...
NEAR TERM: VFR with clear skies across the forecast area. NW
wind 10 to 20 knots with gusts to 25 knots today will begin to
ease toward sunset. The wind will back into the west and
diminish to around 5 knots tonight.

SHORT TERM: VFR through the entire period. Sat W winds
10-15kts. Sun SW winds 5-15kts. Mon SW winds 5-15kts. Tue SW
winds 5-10kts. Sun-Tue winds at BHB shift to S in the afternoon
before returning to SW at overnight.

&&

.MARINE...
NEAR TERM: Gale warnings are in effect today.  The warnings will
likely need to be transitioned to small craft advisories on the
coastal waters for a time this evening. The wind will continue
to ease tonight and the seas subside, and expect that by
midnight conditions will be below SCA levels even on the outer
most waters. Light freezing spray this morning.

SHORT TERM: Light freezing spray Sat AM. Winds/waves remains
just below SCA Sat afternoon with perhaps a few gusts to 25kts
over the outer waters. Winds/waves remain well below SCA through
early next week.

&&

.FIRE WEATHER...
A prolonged period of dry weather is expected through the
middle of next week with a significant warm-up over the weekend
and into early-mid next week.

The concern for today will be for a strong and gusty northwest
wind with gusts to 35 mph. The strong wind will diminish rapidly
this evening and become light tonight. The minimum relative
humidities will drop to near 30 percent in areas along and near
the coast in strong offshore flow where there is little/no
snow.

Fine fuels will begin to dry out in snow free areas early next
week with mild and longer early spring days and lots of
sunshine. Minimum relative humidities inland from the coast will
drop to 30 to 40 percent in the afternoon, but higher near the
coast with developing sea breeze fronts.

&&

.HYDROLOGY...
A significant warming trend is expected this weekend and into
early next week with well above average temperatures. There is
the potential that highs could reach into the 60s early to mid
next week, especially inland areas south of Baxter State Park,
with 50s to the north. Can not rule out that on one day early
next week that highs top 60 degrees even across the northern
sections of the HSA.

Breakup is likely on southern river basins such as the Penobscot
and Piscataquis, and by mid-week ice movement is possible on
northern rivers, especially so on the Aroostook River. Given a
SWE of 5.5-6.8" in Aroostook County there is the potential for a
lot of water to enter the rivers and an increasing threat for
ice movement and jams by the middle part of next week. At least
initially the melting will go to ripen the snow pack, but
eventually after a few days there will be more water flowing out
of the snow pack. The positives, a dry pattern is expected with
low dew points and no additional QPF is expected from rain.
Also, at least at this point it looks like lows get cool enough
at night to slow the melt, however, should there be a night when
clouds move across the region it could cause a more pronounced
melt. The wind also looks to be fairly light which will also be
another limiting factor. It does look likely now that there
will be a cool down later in the week that would slow the thaw.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...Gale Warning until 8 PM EDT this evening for ANZ050>052.

&&

Near Term...AStrauser/CB
Short Term...Sinko
Long Term...Sinko
Aviation...AStrauser/CB/Sinko
Marine...AStrauser/CB/Sinko
Fire Weather...CB
Hydrology...CB
Hazardous weather outlook, Mar 19, 3:17 AM EDT, 11 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
317 AM EDT Fri Mar 19 2021

MEZ001>006-010-011-015>017-029>032-200730-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Interior Hancock-Central Washington-Coastal Hancock-
Coastal Washington-Southern Piscataquis-Northern Washington-
317 AM EDT Fri Mar 19 2021

This Hazardous Weather Outlook is for Central Highlands Maine,
Coastal DownEast Maine, Far Eastern Maine, Far Northern Maine,
Interior DownEast Maine, North Woods Maine and Penobscot Valley
Maine.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A significant warming trend is expected this weekend and into next
week with well above average temperatures. Breakup is likely on
southern river basins such as the Penobscot and Piscataquis by early
next week, with ice movement and breakup possible on northern rivers
by mid week. Please continue to monitor the latest forecasts from
the National Weather Service.

Dry weather could potentially lead to fire weather concerns by early
next week across southern portions of the forecast area that lack
any snow cover.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-200730-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
317 AM EDT Fri Mar 19 2021

...GALE WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

CB

Nearby

Small Craft Advisories in Maine, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.